What factors are associated with insulin-related hypoglycemia?

an Insulin pen from Diabetes Insight, Cork, Ireland
Background

Insulin is a cornerstone of type 1 diabetes treatment and is increasingly introduced early in the treatment course for patients with type 2 diabetes. However, it remains one of the most challenging and limiting aspects of diabetes medical management.  This is due to complexities in dosing and administration, as well as the need for routine monitoring of blood glucose and food intake to avoid hypoglycemia (dangerously low levels of blood glucose).

Methods & Findings

The US authors estimated the rates of insulin-related hypoglycemia and errors resulting in emergency department visits and hospitalizations in 63 hospitals, and also identified high-risk groups and risk factors.

8,100 yearly visits were associated with insulin-related hypoglycemia and errors. Based on this number, researchers estimated a number of 97,648 events per year within the US. Insulin-related hypoglycemia and dosing errors accounted for 9.2% of all adverse drug events witnessed, rising to 12.4% for those over 80 years.

The use of more than 1 type of insulin and oral medication was documented in 22.9% of visits. Metformin (Glucophage) use was documented in 50.9% of visits while sulfonylureas (AmarylGlucotrol) use was documented in 39.2% of visits.

Almost half (45.9%) of emergency department visits involved meal-related misadventures (for example neglecting to eat shortly after administering a short-acting insulin or not adjusting insulin dose in the presence of reduced food intake). 22.1% of visits were associated with taking the wrong insulin product (taking a raid-acting insulin instead of a long-acting insulin) and 12.2% were associated with taking the wrong dose or confusing dosing units.